Alert archive / Nebraska / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 320, NWS North Platte, NE

July 9, 2005Custer County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 9, 2005, 10:17 AM CDT for Custer County, Nebraska. It was in force for 60 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 9, 2005, 10:17 AM CDT (15:17 UTC)
Expired
Jul 9, 2005, 11:17 AM CDT
In force
60 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

County Custer County, NE

The radar

The North Platte radar (KLNX), 97 km from the middle of the area, began a volume at 15:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 9, 10:30 AM CDTHAIL 119 Wnw Oconto, NE
Jul 9, 10:30 AM CDTHAIL 119 Wnw Oconto, NECORRECTED FOR SOURCE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 3.3 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2005-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1400 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2005-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 116 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1400 J/kg
Mixed-layer CIN
-418 J/kg
Mixed-layer LCL
1720 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 091519
SVRLBF
NEC041-091615-
/O.NEW.KLBF.SV.W.0320.050709T1517Z-050709T1615Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1017 AM CDT SAT JUL 9 2005

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN CUSTER COUNTY IN CENTRAL NEBRASKA

* UNTIL 1115 AM CDT

* AT 1014 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 12 MILES SOUTHWEST OF CALLAWAY...OR ABOUT 16
  MILES NORTHEAST OF GOTHENBURG...AND MOVING NORTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  6 MILES SOUTHEAST OF CALLAWAY BY 1110 AM CDT
  7 MILES NORTHWEST OF OCONTO BY 1115 AM CDT

LAT...LON 4117 10022 4105 10002 4119 9959 4146 9988

$$

HIRSCH
2 follow-up statements
000 
WWUS53 KLBF 091552
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1045 AM CDT SAT JUL 9 2005

NEC041-091615-
/O.CON.KLBF.SV.W.0320.000000T0000Z-050709T1615Z/
CUSTER NE-
1045 AM CDT SAT JUL 9 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1115 AM CDT FOR
SOUTHWESTERN CUSTER COUNTY...

AT 1043 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE 
HAIL. THIS STORM WAS LOCATED 11 MILES SOUTHWEST OF CALLAWAY...OR 
ABOUT 8 MILES SOUTH OF ARNOLD...MOVING NORTHWEST AT 5 MPH.

AT 1030 AM CDT 1 INCH HAIL WAS REPORTED BY THE PUBLIC 19 NORTHWEST 
OF OCONTO.  

THE SEVERE THUNDERSTORM WILL BE NEAR...
  ARNOLD IN WESTERN CUSTER COUNTY AROUND 1100 AM CDT
  ALONG HIGHWAY 40 THROUGH 1115 AM CDT

IF SEVERE WEATHER WAS OBSERVED...PLEASE CONTACT YOUR LOCAL LAW
ENFORCEMENT AGENCY AND HAVE THEM PASS THE REPORT TO THE NATIONAL
WEATHER SERVICE OFFICE IN NORTH PLATTE.

LAT...LON 4117 10021 4105 10002 4122 9987 4149 9988
      4146 10023

$$

HIRSCH
000 
WWUS53 KLBF 091617
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1112 AM CDT SAT JUL 9 2005

NEC041-091622-
/O.CAN.KLBF.SV.W.0320.000000T0000Z-050709T1615Z/
CUSTER NE-
1112 AM CDT SAT JUL 9 2005

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CUSTER COUNTY IS
CANCELLED...

STORMS WHICH PROMPTED THIS WARNING FOR CUSTER COUNTY HAVE EXITED THE 
COUNTY AND THEREFORE THE WARNING HAS BEEN CANCELLED.  

DURING THE WARNING...AT 1030 AM CDT 1 INCH HAIL WAS REPORTED BY THE 
PUBLIC 19 NORTHWEST OF OCONTO. 

RAINFALL TOTALS OVER MUCH OF SOUTHWESTERN CUSTER COUNTY AVERAGED 
HALF AN INCH TO AN INCH OVER THE PAST HOUR.


LAT...LON 4117 10021 4105 10002 4122 9987 4149 9988
      4146 10023

$$

HIRSCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 2:57 AM CDT, 7 hours 20 minutes earlier.

Area forecast discussion, Jul 9, 2:57 AM CDT, 7 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
257 AM CDT SAT JUL 9 2005

.DISCUSSION...
LARGE SCALE FEATURES THIS MORNING ON U/A ANALYSIS AND SAT PICS
INCLUDE LOW SPINNING OFF B.C. COAST WITH ASSOC TROF SWINGING THROUGH
PAC NW...LOW SPINNING OVER NEW ENGLAND...WITH RIDGE AMPLIFIED ACROSS
SOUTHERN ROCKIES INTO NW HIGH PLAINS. CONVECTION IN THE AREA MAINLY
FIRED ALONG HIGHER TERRAIN TO THE WEST BUT HAD DIFFICULTY MAKING IT
VERY FAR EAST OF THE FRONT RANGE. HOWEVER THERE WAS ONE STORM WHICH
FIRED ON SFC CONVERGENT LINE AND RECEIVED ADDED BOOST FROM S/W WELL
ALOFT. SMALLER FEATURES INCLUDE OUTFLOW FROM COLORADO CONVECTION AND
BOUNDARY FROM EALIER STORM...FIRING ISOLATED STORMS JUST SOUTH OF
CWA...WITH HELP FROM LLVL JET. JET KEEPING THINGS RELATIVELY MIXED
ATTM WITH PASSAGE OF FEATURE WITH TEMP RISES FROM IML...TO OGA AND
LBF.  OTHER MAIN SFC FEATURE INCLUDED SFC TROF ALONG HIGH PLAINS
ASSOC WITH MAIN LOW OVER NC MONTANA. COLD FRONT ALSO LOCATED ACROSS
NORTHERN ROCKIES. NAM/GFS SHOWING INCONSISTENCIES WITH HANDLING OF
THIS FRONT AS IT MOVES ACROSS CWA SUN NITE/MON AS RIDGE IS BROKEN
DOWN BY PASSAGE OF WESTERN TROF INTO CAN PRAIRIES. MAIN PCPN CHANCES
WILL BE ASSOC WITH THIS FROPA HOWEVER UNTIL THEN PCPN CHANCES SEEM
LIMITED TO ISOLATED CONVECTION THAT CAN FIRE ON BOUNDARIES AND
BECOME STRONG ENOUGH TO BREAK CAP...WHICH BUFKIT SHOWS FAIRLY WEEK
ACROSS SOUTHERN CWA BY LATE AFTERNOON. MAIN FCST PROBLEM WOULD BE
WHERE AND WHEN THIS MIGHT HAPPEN. CURRENT BOUNDARY MOVING THROUGH
CWA COMBINDED WITH FAIRLY HIGH CAPES WOULD BE ONE POSSIBILITY...SFC
TROF MOVING INTO PANHANDLE TOMORROW WOULD BE ANOTHER. HOWEVER WITH
CONFIDENCE VERY LOW WILL LEAVE FCST DRY FOR NOW AS DAY SHIFT SHOULD
HAVE BETTER FEEL BASED ON SAT/RADAR TRENDS. HAVE ADDED POPS FOR
SUNDAY NIGHT INTO MONDAY. HAVE LEANED TOWARD NAM...WHICH WITH SFC
FRONT LINED UP WITH UPPER FLOW STAYS NORTH OF CWA SUNDAY...THEN AS
CONVECTION FIRES ALONG FRONT WITH UPPER SUPPORT...FRONT IS FORCED
SOUTHWARD INTO NORTHERN/CENTRAL PORTIONS OF CWA WHERE IT SHOULD
LIGHT UP AGAIN MONDAY AFTERNOON...POSSIBLY LINGERING INTO TUESDAY.
CONTINUED INHERITED DRY FCST BEYOND THIS. AS FOR TEMPS WENT WITH
BLEND OF ETA 2M TEMPS/MET NUMBERS WHICH SEEMED TO BOOST THE LOWER
BIAS FOR TEMPS THAT MET HAD FOR MOST OF CWA YESTERDAY. SUNDAY
REMAINS WARM AHEAD OF FRONT...THEN SLIGHT COOL DOWN BEHIND AS
EASTERLIES GENERALLY SET UP THROUGH AT LEAST MID WEEK.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.

&&

13
Hazardous weather outlook, Jul 9, 5:32 AM CDT, 4 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
532 AM CDT SAT JUL 9 2005

NEZ004>010-022>029-035>038-056>059-069>071-094-091632-
ARTHUR NE-BLAINE NE-BOYD NE-BROWN NE-CHASE NE-CUSTER NE-DEUEL NE-
EASTERN CHERRY NE-FRONTIER NE-GARDEN NE-GARFIELD NE-GRANT NE-
HAYES NE-HOLT NE-HOOKER NE-KEITH NE-KEYA PAHA NE-LINCOLN NE-LOGAN NE-
LOUP NE-MCPHERSON NE-PERKINS NE-ROCK NE-SHERIDAN NE-THOMAS NE-
WESTERN CHERRY NE-WHEELER NE-
INCLUDING THE CITIES OF...AINSWORTH...ARNOLD...ARTHUR...BASSETT...
BIG SPRINGS...BREWSTER...BROKEN BOW...BURWELL...CHAPPELL...CURTIS...
GORDON...GRANT...HAY SPRINGS...HAYES CENTER...IMPERIAL...MULLEN...
NORTH PLATTE...ONEILL...OGALLALA...OSHKOSH...RUSHVILLE...SPENCER...
SPRINGVIEW...STAPLETON...TAYLOR...THEDFORD...TRYON AND VALENTINE
532 AM CDT SAT JUL 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED DURING THIS TIME AS VERY WARM AIR
ALOFT INHIBITS THUNDERSTORM FORMATION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE ACROSS SHERIDAN AND
WESTERN CHERRY COUNTY LATE SUNDAY AFTERNOON OR EVENING AS A COLD
FRONT APPROACHES THE REGION. NO OTHER THUNDERSTORM ACTIVITY IS
EXPECTED.

A FEW SEVERE THUNDERSTORMS ARE POSSIBLE LATE MONDAY AFTERNOON OR
EVENING ASSOCIATED WITH A WEAK COLD FRONT POSITIONED ACROSS NORTH
CENTRAL NEBRASKA.

NO OTHER HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

CDC

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 8:07 PM CDTSevere Thunderstorm WarningLBFFrontier, Lincoln34 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.